Alert archive / Oregon / Wind Advisories in 2025

Wind Advisory 2, NWS Pendleton, OR

January 9, 20254 counties in Oregon

NWS Pendleton, OR issued this wind advisory at Jan 9, 2025, 2:46 AM PST for 4 counties in Oregon. It took effect at Jan 10, 2025, 4:00 PM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2025, 2:46 AM PST (10:46 UTC)
In effect from
Jan 10, 2025, 4:00 PM PST
Expired
Jan 10, 2025, 8:38 PM PST
In force
5 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Umatilla County, OR, Wheeler County, OR

The radar

The Pendleton radar (KPDT), 77 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 10.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2025-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2025-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS76 KPDT 091046
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
246 AM PST Thu Jan 9 2025

ORZ049-091915-
/O.NEW.KPDT.WI.Y.0001.250110T0900Z-250110T2100Z/
Grande Ronde Valley-
Including the cities of Elgin, La Grande, Cove, and Union
246 AM PST Thu Jan 9 2025

...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 1 AM to 1 PM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ507-508-091915-
/O.NEW.KPDT.WI.Y.0002.250111T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Pilot Rock, Heppner, Pendleton, Athena,
Condon, and Fossil
246 AM PST Thu Jan 9 2025

...WIND ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 1 AM PST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Foothills of the Blue Mountains of Oregon.

* WHEN...From 4 PM Friday to 1 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ510-511-091900-
/O.CON.KPDT.ZF.Y.0003.000000T0000Z-250109T1900Z/
North Central Oregon-Central Oregon-
Including the cities of Redmond, Moro, Maupin, Dufur, Madras,
Prineville, and Bend
246 AM PST Thu Jan 9 2025

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS 
MORNING...

* WHAT...Visibility one quarter mile or less in freezing fog.

* WHERE...Central Oregon and North Central Oregon.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

MC
8 follow-up statements
650 
WWUS76 KPDT 091115
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
315 AM PST Thu Jan 9 2025

ORZ049-091900-
/O.CON.KPDT.WI.Y.0001.250110T0900Z-250110T2100Z/
Grande Ronde Valley-
Including the cities of Elgin, La Grande, Cove, and Union
315 AM PST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 1 AM to 1 PM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ507-508-091900-
/O.CON.KPDT.WI.Y.0002.250111T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Pilot Rock, Heppner, Pendleton, Athena,
Condon, and Fossil
315 AM PST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 1 AM PST 
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Foothills of the Blue Mountains of Oregon.

* WHEN...From 4 PM Friday to 1 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ510-511-091900-
/O.CON.KPDT.ZF.Y.0003.000000T0000Z-250109T1900Z/
North Central Oregon-Central Oregon-
Including the cities of Redmond, Moro, Maupin, Dufur, Madras,
Prineville, and Bend
315 AM PST Thu Jan 9 2025

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS 
MORNING...

* WHAT...Visibility one quarter mile or less in freezing fog.

* WHERE...Central Oregon and North Central Oregon.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

MC
570 
WWUS76 KPDT 091849
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1049 AM PST Thu Jan 9 2025

ORZ510-511-092000-
/O.EXP.KPDT.ZF.Y.0003.000000T0000Z-250109T1900Z/
North Central Oregon-Central Oregon-
Including the cities of Maupin, Redmond, Dufur, Bend, Prineville,
Moro, and Madras
1049 AM PST Thu Jan 9 2025

...FREEZING FOG ADVISORY WILL EXPIRE AT 11 AM PST THIS MORNING...

Spatial extent of dense freezing fog is becoming patchy, so the 
advisory will be allowed to expire at 11 AM this morning. Some 
patches of dense fog are expected to persist into the afternoon.

$$

ORZ049-101515-
/O.CON.KPDT.WI.Y.0001.250110T0900Z-250110T2100Z/
Grande Ronde Valley-
Including the cities of Union, La Grande, Elgin, and Cove
1049 AM PST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 1 AM to 1 PM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ507-508-101515-
/O.CON.KPDT.WI.Y.0002.250111T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Pendleton, Pilot Rock, Athena, Heppner,
Fossil, and Condon
1049 AM PST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 1 AM PST 
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Foothills of the Blue Mountains of Oregon.

* WHEN...From 4 PM Friday to 1 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
047 
WWUS76 KPDT 100143
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
543 PM PST Thu Jan 9 2025

ORZ510-511-101500-
/O.NEW.KPDT.ZF.Y.0004.250110T0143Z-250110T1800Z/
North Central Oregon-Central Oregon-
Including the cities of Dufur, Bend, Prineville, Madras, Redmond,
Moro, and Maupin
543 PM PST Thu Jan 9 2025

...FREEZING FOG ADVISORY IN EFFECT UNTIL 10 AM PST FRIDAY...

* WHAT...Visibility as low as one quarter mile in freezing fog.

* WHERE...Central Oregon and North Central Oregon.

* WHEN...Until 10 AM PST Friday.

* IMPACTS...Low visibility could make driving conditions hazardous. 
  Some roads may be slick under freezing fog as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

ORZ049-101500-
/O.CON.KPDT.WI.Y.0001.250110T0900Z-250110T2100Z/
Grande Ronde Valley-
Including the cities of Elgin, La Grande, Cove, and Union
543 PM PST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 1 PM PST FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 1 AM to 1 PM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ507-508-101500-
/O.CON.KPDT.WI.Y.0002.250111T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Fossil, Pendleton, Pilot Rock, Condon,
Athena, and Heppner
543 PM PST Thu Jan 9 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO 1 AM PST 
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Foothills of the Blue Mountains of Oregon.

* WHEN...From 4 PM Friday to 1 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CE
828 
WWUS76 KPDT 101025
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
225 AM PST Fri Jan 10 2025

ORZ511-101130-
/O.CAN.KPDT.ZF.Y.0004.000000T0000Z-250110T1800Z/
Central Oregon-
Including the cities of Prineville, Bend, Madras, and Redmond
225 AM PST Fri Jan 10 2025

...FREEZING FOG ADVISORY IS CANCELLED...

Dense freezing fog has lifted across central Oregon. 

$$

ORZ049-102100-
/O.CON.KPDT.WI.Y.0001.000000T0000Z-250110T2100Z/
Grande Ronde Valley-
Including the cities of Union, Elgin, Cove, and La Grande
225 AM PST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ507-508-102300-
/O.CON.KPDT.WI.Y.0002.250111T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Condon, Pendleton, Fossil, Pilot Rock,
Athena, and Heppner
225 AM PST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM 
PST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Foothills of the Blue Mountains of Oregon.

* WHEN...From 4 PM this afternoon to 1 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ510-101800-
/O.CON.KPDT.ZF.Y.0004.000000T0000Z-250110T1800Z/
North Central Oregon-
Including the cities of Maupin, Moro, and Dufur
225 AM PST Fri Jan 10 2025

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS 
MORNING...

* WHAT...Visibility as low as one quarter mile in freezing fog.

* WHERE...North Central Oregon.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous. 
  Some roads may be slick under freezing fog as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

PDT
316 
WWUS76 KPDT 101415
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
615 AM PST Fri Jan 10 2025

ORZ049-102100-
/O.CON.KPDT.WI.Y.0001.000000T0000Z-250110T2100Z/
Grande Ronde Valley-
Including the cities of Union, Elgin, Cove, and La Grande
615 AM PST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ507-508-102345-
/O.CON.KPDT.WI.Y.0002.250111T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Condon, Pendleton, Fossil, Pilot Rock,
Athena, and Heppner
615 AM PST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM 
PST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Foothills of the Blue Mountains of Oregon.

* WHEN...From 4 PM this afternoon to 1 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ510-101800-
/O.CON.KPDT.ZF.Y.0004.000000T0000Z-250110T1800Z/
North Central Oregon-
Including the cities of Maupin, Moro, and Dufur
615 AM PST Fri Jan 10 2025

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS 
MORNING...

* WHAT...Visibility as low as one quarter mile in freezing fog.

* WHERE...North Central Oregon.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Low visibility could make driving conditions hazardous. 
  Some roads may be slick under freezing fog as well.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of 
distance ahead of you.

&&

$$

PDT
614 
WWUS76 KPDT 101629
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
829 AM PST Fri Jan 10 2025

ORZ510-101730-
/O.CAN.KPDT.ZF.Y.0004.000000T0000Z-250110T1800Z/
North Central Oregon-
Including the cities of Moro, Maupin, and Dufur
829 AM PST Fri Jan 10 2025

...FREEZING FOG ADVISORY IS CANCELLED...

Visibility has improved so the advisory has been cancelled.

$$

ORZ049-102100-
/O.CON.KPDT.WI.Y.0001.000000T0000Z-250110T2100Z/
Grande Ronde Valley-
Including the cities of Elgin, La Grande, Union, and Cove
829 AM PST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...Until 1 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ507-508-110900-
/O.CON.KPDT.WI.Y.0002.250111T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Condon, Athena, Pilot Rock, Pendleton,
Fossil, and Heppner
829 AM PST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM 
PST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Foothills of the Blue Mountains of Oregon.

* WHEN...From 4 PM this afternoon to 1 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
654 
WWUS76 KPDT 102050
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1250 PM PST Fri Jan 10 2025

ORZ049-102200-
/O.EXP.KPDT.WI.Y.0001.000000T0000Z-250110T2100Z/
Grande Ronde Valley-
Including the cities of Elgin, La Grande, Union, and Cove
1250 PM PST Fri Jan 10 2025

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

Winds have dropped below advisory thresholds, so the Wind Advisory 
will be allowed to expire at 1 PM this afternoon.

$$

ORZ507-508-110900-
/O.CON.KPDT.WI.Y.0002.250111T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Condon, Athena, Pilot Rock, Pendleton,
Fossil, and Heppner
1250 PM PST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM 
PST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts of 35 to 45 mph expected.

* WHERE...Foothills of the Blue Mountains of Oregon.

* WHEN...From 4 PM this afternoon to 1 AM PST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
492 
WWUS76 KPDT 110438
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
838 PM PST Fri Jan 10 2025

ORZ507-508-110545-
/O.CAN.KPDT.WI.Y.0002.000000T0000Z-250111T0900Z/
Foothills of the Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-
Including the cities of Fossil, Athena, Heppner, Condon, Pilot
Rock, and Pendleton
838 PM PST Fri Jan 10 2025

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels. They are expected to 
continue to decrease slowly throughout the night. Therefore the 
advisory has been cancelled.

$$

MD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 8, 9:01 PM PST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 8, 9:01 PM PST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
901 PM PST Wed Jan 8 2025

Updated Aviation Discussion

.AVIATION...06z TAFs...Low stratus has settled back into the
forecast area and is slowly expanding this evening. Expect this
stratus deck to encompass all sites through the period, with cigs
less than 2 kft except for BDN/RDM, which remain clear as of TAF
issuance. The stratus deck is slowly working its way south down
the US 97 corridor, but whether or not it will reach BDN/RDM this
evening is uncertain (confidence 40-50%). Evans/74

&&

.PREV DISCUSSION... /issued 737 PM PST Wed Jan 8 2025/

UPDATE...Limited changes needed in the short term with going
forecast largely on track. Main concerns overnight revolve around
risk for fog, specifically across the outer ring of the Lower
Basin, foothills of the Blues, Kittitas and Upper Yakima valleys,
and north central OR. Thinking patchy to areas of fog with
visibilities 1SM or low possible (50-70% confidence) in these
areas.

Latest NT Micro RGB imagery shows stratus deck confined to around
the Lower Basin to 2.5-3 kft AGL with bases around 1-1.5 kft in
the Basin to 200-800 ft in Kittitas and Yakima Valleys. Limited
fog apparent with visibility reduction around 2-6SM confined to
KELN and K9S9 presently. Thinking is development will occur over
the small hours around the ring of the Lower Basin and those
aforementioned areas. Confidence limited owing to the light
winds/anticipated turbulent mixing and the height of the bases
that will limit stratus "building down." Elsewhere, low confidence
in fog/stratus extending into central OR (20-50%) given its
present coverage and location but bears watching tonight.

PREV DISCUSSION... /issued 351 PM PST Wed Jan 8 2025/

SHORT TERM...
Tonight through Friday night...A large area of high pressure will
steadily build into the Pacific Northwest through Thursday. This
high will break down and move eastward through Friday morning.

On Friday a weak trough, front and associated precipitation will
move from west to east across the region into Saturday morning.
POPs will increase general across the Cascades and nearby
locations by mid-morning then spread everywhere by later in the
morning to afternoon, before retreating back to the mountains by
evening.

Overall QPF will be upwards of 0.50 inches in along the crests of
the mountains, with 0.25 to 0.50 inches in nearby locations and
only a few hundredths in most lower elevation areas. SNow levels
will initially be fairly high, ranging from 200 to 5000 feet in
the Washington Cascades to over 7000 feet in the Oregon Cascades
and 2500 to 3500 feet in the Blues and Wallowas. By Saturday
morning, snow levels will decrease to between 2000-2500 feet in
most areas. Snow accumulations are generally looking to be a few
inches at this point, highest along the crest.

Winds are expected to be relatively light through Friday but will
then increase as the through and front approach into Saturday
morning. Wind gusts in the 30 to 35 mph range, with gusts to 40
mph are possible, especially across the Columbia Basin, Simcoe
Highlands, Kittitas Valley and Foothills of the Blue Mountains.
NBM probabilities of wind gusts >=39 mph are 70 to 90 percent
while wind gusts >= 47 mph are 50 to 70 percent during this time.
So confidence is high in gusty winds, though they look to remain
below advisory criteria.

Otherwise, expect fog and/or stratus associated with the ridge,
especially tonight in the normally favored locations.

LONG TERM...
Saturday through Wednesday...Weather in the long term period will
be fairly quiet aside from a couple of systems affecting the area
Saturday and Sunday. A ridge will be centered out in the Pacific
with our area in a generally northerly flow on the eastern side of
the ridge. The Extreme Forecast Index shows little in the way of
unusual weather.

Saturday will see a system that arrived Friday departing the area
during the day. Precipitation will be a chance of snow in the
Cascades and eastern mountains with fairly light amounts of less
than an inch. Snow levels will be around 2000 feet. The NBM
probabilities give the mountains a 40%-70% chance of 1 inch of snow
but drops off to 15%-30% for 2 inches. The lower elevations are not
expected to get any rain or snow. Temperatures will be in the lower
to mid 40s with lows in the 20s to lower 30s. As the system departs,
pressure gradients will tighten and breezy west to northwest winds
of 15 to 25 mph are expected in the Columbia Basin.

As we get into Sunday, a weak wave will ride over the ridge into our
area, bringing another slight chance to the mountains while again,
the lower elevations stay dry. Snow levels will continue at 1500-
2500 feet, so precipitation will be a slight chance to chance of
mountain snow. Amounts will be lighter than the previous system with
only the highest peaks getting an inch of so of snow. NBM
probabilities give only a 20%-40% chance of an inch of snow.
Temperatures will be 2-3 degrees cooler than Saturday.

Conditions will get even quieter Monday through Wednesday as the
ridge expands and tilts eastward overhead as models bring a closed
low to the southern California coast. Model clusters are in very
good agreement Monday but by Wednesday, some differences develop
about the ridge and the location and strength of the southern
California upper low, but those differences should have little
impact on our forecast. Not expecting any precipitation Monday
through Wednesday. Models show temperatures cooling to the mid 30s
to lower 40s on Monday. Models keep those temperatures in central
Oregon and the mountains Tuesday and Wednesday while the Columbia
Basin cools further to the mid to upper 30s, which hints at the
possible development of low stratus and fog. Perry/83

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  27  36  27  44 /   0   0   0  50
ALW  29  37  29  43 /   0   0   0  70
PSC  32  38  31  44 /   0   0   0  20
YKM  27  38  28  42 /   0   0   0  30
HRI  30  37  31  47 /   0   0   0  30
ELN  27  36  27  42 /   0   0   0  40
RDM  24  42  29  46 /   0   0   0  20
LGD  24  39  28  41 /   0   0   0  70
GCD  23  44  27  43 /   0   0   0  40
DLS  33  40  33  49 /   0   0   0  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...77
LONG TERM....83
AVIATION...74

In the hours before

Special weather statement, Jan 9, 12:20 AM PST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1220 AM PST Thu Jan 9 2025

ORZ507-091700-
Foothills of the Northern Blue Mountains of Oregon-
Including the cities of Athena, Pendleton, and Pilot Rock
1220 AM PST Thu Jan 9 2025

Patchy dense freezing fog has developed along the I-84 corridor,
primarily over Cabbage Hill between mileposts 220 and 240 near
Meacham. Fog may expand its footprint overnight and into the
morning hours on Thursday. Motorists are urged to use caution as
visibilities may vary or change drastically , and roadways may be
slick due to ice depositing on the road surface.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 12:13 AM PSTFreezing Fog AdvisoryPDTCrook, Deschutes, Jefferson, Sherman, Wasco11 hr
Jan 9, 2:46 AM PSTWind AdvisoryPDTUnion34 hr

Nearby

Wind Advisories in Oregon, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.